Hi, everyone. I am 51 and in menopause, and I was very happy about it- no more periods and no possibility of getting pregnant, however, I am now having so many hot flashes/night sweats that I am only getting a few hours of sleep a night. My sleeping cycle is totally disrupted and I don't feel rested in the morning- (well I should be asleep now but I gave up). I have frequently had problems w/ daytime sleepiness in the past but now I sometimes have to put my head down on my desk and sleep during the day (then I have to stay late because I can't get all my work done, so I have less time at home, etc- a vicious circle). I have other people depending on me to be thoughtful, consistent and serene during the day and I am having a hard time living up to this ideal because of the lack of sleep. (I am on an antidepressant which no doubt helps but it is no substitute for sleep). Help! Please suggest some remedies/share what has worked for you. Thanks, Camillaray
I too am being blessed with menopause. The hot flashes were unbelievable...you know what I mean, you wake up drenched in sweat and have to change from the skin out a couple times a night...my hubby is always cold and here I am sleeping with the windows open in January!!
I tried HRT, which made me insane, literally. I was so anxious and crabby on them and honestly, they didn't help. My doc suggested I cut them in half. Tried that for a bit and then gave up and am taking OTC Estroven (sort of a holistic, herbal thing) Also I take 2,000 IU of vitamin D and extra calcium. The hot flashes have ceased almost completely, tho I still do not sleep great. (Haven't for YEARS, so I can't blame the Big M for that)
Try the Estroven (or the generic stuff Walgreens sells) and try the towel thing. Also don't ever take a hot shower right before bed. That always triggered my thermostat.
I found almost instant relief with the Estroven, tho I honestly was very skeptical.
When I was having hot flashes I slept with a soft bath towel wrapped around my neck and tucked into my pj's. This absorbed a lot of the sweat and made it more tolerable. I would change out the towel once a night, but I wasn't dripping wet.
Hi Yes menapose like you I was happy when i first started out, I tryed everything natural evening primrose for my moods, estroven for energy, black cohash, and i even started drinking soy milk. nothing worked after a 1year of no sleep, I went to my ob who gave me zoloft about 1 1/2 month later i was able to get sleep and the night sweats stop,.
Everyone is different so you may have to try different things before you find what will work for you.
Some antidepresants i have found can make your night sweats worse and give you more hot flashes during the day you will know right away. I knew with in a week or 3 if that happrns i would go right off the meds and start over again. The best person to help you may be your (ob),
I still take evening primrose oil this does help with my moods, I also exercise when i exercise i have found that this has kept the edge off and also helped with the nights sweats, and hot flashes due to medical problems i am having at this time i can not exercise and i notice everything i worked so hard to get rid of is back,
I just joined the site but wish I had back when menopause first came into my life (September 2009). I used to be a very cold natured woman who would sometimes listen to my older friends talk about hot flashes and wished I had them so I wouldn't be cold all the time. As the saying goes, "be careful what you ask for"! I endured the flashes as long as I could then decided I would talk to my doctor to see what she would prescribe. Unfortunately, when I went for my visit, a saw a physician's assistant who prescribed Paxil (bad mistake). While the paxil stopped the hot flashes, I gained about 30 pounds (in less than 10 months)! I decided to stop taking the paxil (cold turkey) about 3 weeks ago which may not have been the best thing to do all at once but I definitely didn't want to gain any more weight so figured I would deal with the flashes and possible depression.
To make a long story short, STAY AWAY FROM PAXIL unless you don't mind putting on a FEW extra pounds and research any drug you are thinking about taking for possible side effects. It's so sad that to deal with one problem by taking a drug (prescription and/or OTC), you may be causing another one.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.